New York, 2017

Lake-Effect Snow in New York, December 10 to 11, 2017

December 10 to 11, 2017 · NWS BUF · 7 events in 7 counties and zones

Cold air deepened over the eastern Great Lakes with heavy lake snows developing east of Lakes Erie and Ontario. |Off Lake Erie, during the late morning of the 10th, a weak system approached the lake with well aligned flow becoming established up the length of Lake Erie.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Cold air deepened over the eastern Great Lakes with heavy lake snows developing east of Lakes Erie and Ontario. The wind direction was from the west-southwest for most of the event, directing the heaviest snow into the nearby Buffalo Southtowns off Lake Erie, and areas just south and east of Watertown off Lake Ontario.|Off Lake Erie, during the late morning of the 10th, a weak system approached the lake with well aligned flow becoming established up the length of Lake Erie. The lake effect snow rapidly intensified across the nearby Buffalo Southtowns by midday. This band of heavy snow then remained nearly stationary through the afternoon and evening of the 10th extending east into northern Wyoming and southern Genesee counties. There were numerous reports of thunder and lightning within this band for several hours during the afternoon, mostly near the Lake Erie shore just south of Buffalo. Snowfall rates reached about 3 inches per hour at times during the height of the storm. Heavy accumulations extended farther inland than normal reaching eastern Genesee and eastern Wyoming counties with moderate accumulations even being reported into western Monroe and northern Livingston Counties. During the mid to late evening on the 10th the band of heavy lake effect snow moved onshore across all of southern Erie and Chautauqua counties as the wind become more westerly. This band then spread out into the western Southern Tier and weakened overnight, coming to an end by early morning on the 11th. Specific snowfall reports included: 22 inches at Alden; 20 inches at Athol Springs; 19 inches at Elma; 17 inches at Orchard Park and West Seneca; 16 inches at Hamburg; 15 inches at Blasdell; 14 inches in Lancaster; 13 inches at Attica; 12 inches at Alden and Wyoming; 11 inches at Wales and Colden; 9 inches at Eden; and 8 inches at Stafford and Corfu.|Off Lake Ontario, lake effect snow developed during the pre-dawn hours of the 10th. A brief burst of heavy snow crossed the Tug Hill region, followed by a band of moderate to heavy snow that focused mainly on central and southern Oswego County before dawn. By late morning and early afternoon the wind backed to the west and allowed a rapidly intensifying band to center on the Tug Hill region. Snowfall rates briefly reached two inches per hour during this period as the band crossed the Tug Hill region. During the late afternoon and early evening winds become WSW just ahead of a weak system approaching the lake. The band intensified and moved north into the southern portion of Jefferson County and northern Lewis County. Snowfall rates reached 3 inches per hour during the most intense portion of this storm across the Tug Hill region and areas just south and east of Watertown. This strong band remained in place through about midnight then moved south and back into Oswego County during the pre-dawn hours of the 11th. The storm came on a weekend, which lessened travel impacts to some extent. Nonetheless, travel was very difficult during the afternoon and evening of the 10th across the nearby Buffalo Southtowns and the Tug Hill region. |Specific snowfall reports included: 29 inches at Hooker; 24 inches at Rodman; 19 inches at Beaver Falls; 18 inches at Copenhagen and Redfield; 16 inches at Croghan; 14 inches at Constableville; 13 inches at Osceola; 12 inches at Pulaski; 11 inches at Highmarket and Lacona; 9 inches at Lowville; and 8 inches at Oswego.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 10, 1:03 AM EST, 57 minutes earlier.

Area forecast discussion, Dec 10, 1:03 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
103 AM EST Sun Dec 10 2017

.SYNOPSIS...
A weak area of low pressure will cross the region overnight and
early Sunday with a few scattered light snow showers. Lake effect
snow will also develop east of the lakes overnight, then will
continue through Sunday and Sunday night with locally heavy
snowfall, before high pressure brings a brief break on Monday. Low
pressure will then cross the Great Lakes and New England Monday
night through Wednesday, producing periods of widespread
accumulating snow across the region.

&&

.NEAR TERM /THROUGH TODAY/...
As of 06z...a narrow/broken band of moderate to locally heavy lake
effect snow continues to push eastward off Lake Erie due to slow
but steady veering of the low level flow...with the axis of this
band roughly aligned along the Lake Erie shoreline. Through the
balance of tonight...this band should push fully onshore and then
become aligned across the higher terrain inland from the lake as
the low level flow becomes west-northwesterly...and as upsloping
consequently increases. This should lead to a few inches of
accumulation from southern Erie/Wyoming counties into the western
Southern Tier overnight.

Meanwhile off our other lake...the Lake Ontario lake effect is still
not all that well organized...however radar returns definitely
suggest the presence of a developing snow band from south central
Lake Ontario eastward to about the Oswego/Jefferson county border.
Through the balance of the night this activity will continue to
steadily develop eastward into the Tug Hill region...before sinking
southward into Oswego county toward daybreak as the low level flow
veers more west-northwesterly. Like its Lake Erie counterpart...
this band should produce a few inches of accumulation from the Tug
Hill southward across Oswego county overnight.

Otherwise...the remainder of the area will be largely dry...with just
some scattered light snow showers possible as a modest cold front
crosses the region overnight.

Following this initial period of lake enhanced snow, we will
transition into a more pure lake effect event in the wake of the
weak clipper low. Lake induced equilibrium levels will hold between
10-12K feet later Sunday and Sunday night off both lakes. Background
synoptic scale moisture will be sufficient, with a deep layer of
dendritic crystal growth evident in soundings over both lakes. A weak
baroclinic wave and mid level trough will cross the region late
Sunday afternoon and Sunday night, possibly producing a few light
snow showers outside of lake effect areas. This system will also
provide deeper moisture and large scale ascent to aid lake effect
development.

Off Lake Erie...

The lake effect snow may become disorganized for awhile Sunday
morning and midday as flow briefly becomes WNW and sheared. Expect
an area of relatively light snow to focus across the western
Southern Tier during this time, with only light additional
accumulations. By early to mid afternoon, boundary layer flow will
back to the WSW and become better aligned again. This should allow a
band of snow to intensify along the Lake Erie shore. This band may
initially focus on the Chautauqua and southern Erie County shorelines,
but should then move up into the more distant Buffalo Southtowns for
a few hours from mid afternoon through early evening, with a band of
heavy snow running from Angola to Hamburg and East Aurora, and
extending inland across Wyoming County. Snowfall rates may increase
to 1-2 inches per hour during this time frame.

This band of heavy lake effect snow will then drift slowly southward
across Southern Erie and Wyoming counties Sunday evening with
snowfall rates of 1-2 inches per hour, then move farther south back
into the western Southern Tier overnight. Flow will become northwest
with shear rapidly increasing by early Monday morning, with any
remaining lake effect quickly weakening across the western Southern
Tier.

Expect total accumulations of 8-12 inches in the most persistent
bands across Southern Erie and western Wyoming counties, extending
into northern/western Chautauqua County and northwest Cattaraugus
County. Some local amounts of over a foot are possible in the Boston
Hills and possibly the southern portions of the more distant Buffalo
Southtowns. This is in a similar area to the previous event.

Off Lake Ontario...

Expect lake effect snow to be somewhat disorganized on Sunday with
multiple changes in wind direction. In the morning the band should
primarily be across Oswego County and the southern end of the Tug
Hill, possibly also clipping northern Cayuga/northeast Wayne
counties at times. This band will then move back north across the
Tug Hill into Jefferson County during the afternoon, and should
begin to gain some organization on the way. An approaching trough
Sunday evening will then lead to further intensification of the band
as convergence increases over the lake. Boundary layer flow will
become more westerly during this time, focusing the band across the
central Tug Hill Plateau through the middle of Sunday night.
Finally, flow will quickly become northwest and sheared by early
Monday morning, carrying rapidly weakening lake effect to the
southeast corner of the lake. The western end of the band may also
cross the Rochester area early Monday morning with minor
accumulations.

Expect the Lake Ontario band to reach peak intensity Sunday night
across the Tug Hill, when snowfall rates may exceed 2 inches per
hour. Total accumulations will range from 6-12 inches in the most
persistent bands across southern Jefferson, northern Oswego, and
Lewis Counties. The Tug Hill may see up to 15 inches or so total.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
An arctic front will be pushing south and east into central NY
Monday morning trailed by a compact area of arctic high pressure. A
dry synoptic environment and subsidence brought on by the high
should work to dissipate lake effect snow showers south of the lakes
by midday. There should be at least a short break in the weather
during the afternoon before light snow begins to push into western
NY ahead of a slowly deepening surface low. A cool and dry airmass
will keep highs limited to the upper 20s to low 30s Monday.

The surface low will continue to deepen while it tracks from Lake
Superior to Lake Ontario Monday night into Tuesday morning.
Plentiful synoptic moisture and lift will be forced by the southward
digging longwave trough and near 500dm low. Additional support for
widespread snow will come from warm advection near 850mb. The low is
expected to exit across Lake Ontario into the Saint Lawrence River
Valley through Tuesday with winds in the wake of the low veering to
westerly and becoming gusty. Additional synoptic snow behind the
systems cold front is expected areawide through Tuesday in wrap
around moisture with lake effect snows developing east of the lakes
as 850mb temps cool aloft. A blend of model QPF with SLR increasing
from 15:1 to 20:1 in the cooling airmass will bring a general 2-3
inches Monday night and another 2-4 inches Tuesday. The developing
lake snows could bring more than 4 inches in the snow belts
especially with BUFKIT profiles indicating lake induced equilibrium
levels may push above 10kft. While the synoptic snow at this time
looks to run sub to near advisory level, this will be the beginning
of another extended lake snow event east of the lakes with headlines
possible. Temperatures Monday night will dip into the teens and low
20s with highs int the mid 20s to around 30 Tuesday. Gusty winds in
the wake of the systems cold front should run 25-35 mph driving wind
chills in the teens.

Tuesday night through Wednesday lake snows are expected to continue
but to the southeast of the lakes as the steering flow veers again
to northwest in the wake of the core of the 500mb low pivoting
across northern NY. BUFKIT cross sections indicate healthy lake
plumes with equilibrium heights running 10-15kft and sufficient
synoptic moisture and lift intersecting the dendritic snow growth
zone. This will perhaps be the most significant time period of
accumulating lake snows where headlines continue to look very
possible. With this best period being still 4 days out will continue
with the mention in the Hazardous Weather Outlook. As the core of
the 500mb low passes over our region we will experience the coldest
air yet this month with lows dipping into the single digits to teens
Tuesday night and only peaking in the teens to maybe 20 on
Wednesday. Lake effect appears to begin to weaken Wednesday night
as high pressure over the Ohio Valley may build across western NY.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A fair amount of uncertainty remains regarding Thursday/Friday, as
the forecast revolves around the timing of another clipper low
progged to drop across the Great Lakes. Southerly flow ahead of this
system should bring an end to lingering lake effect Thursday, with
the aforementioned low bringing more snow showers in the Thursday
night to Friday night timeframe, depending on the model.
Temperatures will remain below average through the end of the week,
as the region will remain embedded within the longwave trough.

As we move into the end of the week, the longwave trough pattern
that has dominated the eastern half of the country of late shows
signs of breaking down as we move into the weekend, with a lower
amplitude flow regime allowing milder Pacific air to wash across the
northern tier of the country and potentially bringing temperatures
back above freezing and closer to climatological normals in the
mid/upper 30s next weekend. However, longer range guidance suggests
that this break may only be temporary, as the longwave trough
becomes re-established over the East in the week following.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Overnight...developing bands of lake effect snow will produce
areas of IFR conditions east of both lakes...with the Lake Erie
lake snows likely affecting the KJHW terminal at times. Elsewhere...
conditions will be much drier with just some scattered light snow
showers possible as a modest cold front crosses the region...and
flight conditions ranging between MVFR and VFR.

On Sunday the lake snows will likely weaken and become more
disorganized east-southeast of the lakes during the morning...
before re-intensifying and lifting back northward during Sunday
afternoon as steering winds back to the west-southwest...and overall
conditions become more favorable. Off Lake Erie...the organizing
lake snows along the Lake Erie shore south of Buffalo will move
north to a point just south of KBUF by mid afternoon...before
slowly drifting back southward again early Sunday evening. Off
Lake Ontario the lake snows will intensify across the Tug Hill
region...then move north to near KART later in the afternoon...
before moving back south to the Tug Hill later Sunday evening.
Both of these bands will produce areas of LIFR to IFR conditions...
with largely dry MVFR/VFR conditions prevailing outside of them.

Sunday night...Heavy lake effect snows east of the lakes will sink
southward to areas southeast of the lakes and weaken following the
passage of a second cold front. Expect continued LIFR to IFR
conditions within the lake snows for much of the night...with
scattered snow showers and localized MVFR found elsewhere.

Outlook...
Monday...Lake effect snow showers with local IFR
southeast of the lakes early, then improving to VFR.
Monday night through Wednesday...Areas of IFR with periods of
snow.
Thursday...Spotty MVFR/IFR with scattered snow showers.

&&

.MARINE...
A coastal low will remain well off the east coast, but will combine
with a weak low moving across Quebec to tighten the pressure
gradient across the eastern Great Lakes. This will bring Small Craft
Advisory conditions to both lakes Erie and Ontario from early Sunday
morning through late Sunday night. High pressure will then bring a
return to lighter winds on Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 AM EST Monday for NYZ006>008.
     Lake Effect Snow Warning until 7 AM EST Monday for NYZ012-019-
     020-085.
MARINE...Small Craft Advisory until 4 AM EST Monday for LEZ040-041.
         Small Craft Advisory until 4 AM EST Monday for
         LOZ042>045.

&&

SYNOPSIS...CHURCH/JJR
NEAR TERM...HITCHCOCK/JJR
SHORT TERM...SMITH
LONG TERM...WOOD
AVIATION...HITCHCOCK/JJR
MARINE...CHURCH/HITCHCOCK
Hazardous weather outlook, Dec 9, 2:05 PM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
205 PM EST Sat Dec 9 2017

NYZ001>005-010-011-013-014-021-101915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-Allegany-
205 PM EST Sat Dec 9 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Low pressure moving across the Lower Great Lakes and New England
Monday night through Wednesday will generate periods of widespread
accumulating snow across the region. Significant snow will be
possible for the counties bordering the south shore of Lake Ontario
late Tuesday night and Wednesday as cold northwest flow allows lake
enhancement to increase.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in their snow measurements.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-101915-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
205 PM EST Sat Dec 9 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 AM SUNDAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

Low pressure moving across the Lower Great Lakes and New England
Monday night through Wednesday will generate periods of widespread
accumulating snow across the region. Significant snow will be
possible for the counties southeast of Lake Erie late Tuesday night
and Wednesday as cold northwest flow allows lake enhancement to
increase.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in their snow measurements.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-101915-
Oswego-Jefferson-Lewis-
205 PM EST Sat Dec 9 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM SUNDAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

Low pressure moving across the Lower Great Lakes and New England
Monday night through Wednesday will generate periods of widespread
accumulating snow across the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in their snow measurements.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-101915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
205 PM EST Sat Dec 9 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in their snow measurements.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Special weather statement, Dec 9, 10:28 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1028 PM EST SAT DEC 9 2017

NYZ010-085-100430-
Southern Erie-Northern Erie-
1028 PM EST SAT DEC 9 2017

...AN BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN ERIE COUNTY...

At 1025 PM EST, an band of lake effect snow was located along a line
from Sturgeon Point to Hamburg to East Aurora, producing snowfall
rates of 1 to 2 inches per hour and localized poor visibility to a
quarter a mile or less. This band of snow is expected to meander
over Southern Erie county through midnight before moving southward.

Locations impacted include... West Seneca, Lackawanna, Hamburg,
East Aurora, Evans, Boston, Eden, Colden, Orchard Park and Blasdell.

This includes Interstate 90 between exits 57A and 56.

Visibilities will drop quickly to a quarter of a mile or less in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4264 7916 4267 7912 4272 7909 4276 7898
      4280 7892 4282 7892 4284 7849 4278 7849
      4278 7846 4276 7846 4255 7847 4254 7907
      4256 7910 4260 7918
TIME...MOT...LOC 0325Z 258DEG 20KT 4274 7878

Church

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Erie

When
December 10, 2:00 AM EST to December 11, 3:00 AM EST
Where
Southern Erie forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Erie

When
December 10, 2:00 AM EST to December 11, 12:15 AM EST
Where
Northern Erie forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Genesee

When
December 10, 2:00 AM EST to December 11, 12:15 AM EST
Where
Genesee forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
December 10, 5:00 AM EST to December 11, 3:00 AM EST
Where
Oswego forecast zone
Property damage
$35,000
Reported by
CoCoRaHS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
December 10, 5:00 AM EST to December 11, 3:00 AM EST
Where
Jefferson forecast zone
Property damage
$35,000
Reported by
Social Media
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
December 10, 5:00 AM EST to December 11, 3:00 AM EST
Where
Lewis forecast zone
Property damage
$35,000
Reported by
Social Media
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wyoming

When
December 10, 6:00 AM EST to December 11, 3:00 AM EST
Where
Wyoming forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731104, 731105, 731106, 731100, 731101, 731102, 731103.